Hail, Houghton
- When
- April 25, 9:06 PM EST to 9:09 PM EST
- Where
- Houghton County, Chassell
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 47.030, -88.530
Hail covered the ground in Chassell.
A few thunderstorms dropped large hail over western Upper Michigan on the evening of the 25th ahead of strong cold front moving through the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A few thunderstorms dropped large hail over western Upper Michigan on the evening of the 25th ahead of strong cold front moving through the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 25, 7:15 PM EST, 1 hour 51 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
815 PM EDT FRI APR 25 2008
UPDATED FOR 00Z AVIATION DISCUSSION
.SHORT TERM (TONIGHT AND SATURDAY)...
19Z WV IMAGERY SHOWED EXTREME DRY AIR PUNCHING INTO NORTHWESTERN WI
AND THE WESTERN U.P.. THE SFC LOW WAS CENTERED OVER WEST CENTRAL WI
AND THE WIDESPREAD PCPN ARCHED FROM CENTRAL MN TOWARD DULUTH AND
ACROSS THE CENTRAL U.P. AND THEN INTO NORTHERN LOWER MI. THE AREA OF
PCPN IS COINCIDENT WITH ISENTROPIC LIFT ALONG THE 295K SFC. IN THE
WAKE OF THE PCPN SHIELD...DRIZZLE AND LIGHT RAINSHOWERS HAVE
PERSISTED IN THE MOST LOW LAYERS...DESPITE THE VERY DRY AIR ALOFT.
THE GFS...NAM AND RUC ALL AGREE THAT THE CENTER OF THE LOW WILL BE
ALONG THE U.P./WI BORDER AT 00Z. THIS WILL INHIBIT ANY HEAVY RAIN
OVER THE WEST AND CENTRAL U.P. THROUGH 12Z AS THE LOW SHIFTS INTO
NORTH CENTRAL LAKE SUPERIOR. A STRONG 850MB TEMP GRADIENT WILL
DEVELOP OVER THE WESTERN CWA LATE TONIGHT AND SHIFT EASTWARD ACROSS
THE CWA THROUGH SAT AFTERNOON. THE COLDEST 850MB TEMPS LOOK TO BE
AROUND -8C TO -10C OVER THE WEST BY LATE SAT. LOOK FOR SNOW
SHOWERS...POSSIBLY MIXED WITH RAIN...ACROSS THE WESTERN CWA SAT
MORNING...THEN BECOMING ALL RAIN BY THE AFTERNOON HOURS.
HOWEVER...PCPN AMOUNTS ARE EXPECTED TO REMAIN SMALL.
AS FOR THE THUNDERSTORM POTENTIAL...THE BEST CHANCE WILL REMAIN TO
OUR SOUTH. WITH THE MAIN PCPN SHIELD ALREADY EXITING THE
CWA...DEWPOINTS UP TO 50 AT THE MOST...AND PERSISTENT LOW CEILINGS
ALL DAY LONG...OPTED TO BACK OFF MENTION OF THUNDER. UPSTREAM CLOUDS
OVER WI HAVE BEGUN TO DISSIPATE...BUT THAT AREA WILL NOT REACH OUR
CWA DURING PEAK DAYTIME HEATING HOURS TO ENHANCE ANY CHANCE FOR
CONVECTION. CHANGED THE SCATTERED THUNDERSTORM WORDING TO
ISOLATED...BUT REMOVED FROM THE KEWEENAW COMPLETELY. MUCAPE IS
GREATEST OVER THE EAST...MAINLY AFTER MIDNIGHT...WITH VALUES UP TO
800 J/KG AT BEST. KEPT MENTION OF THUNDER OVER EAST UNTIL JUST AFTER
MIDNIGHT. DO NOT EXPECT HAIL TO DEVELOP. SPC SHIFTED THE SLIGHT RISK
AREA SOUTHWARD SO THAT ONLY MENOMINEE AND SOUTHERN DELTA COUNTIES
WERE INCLUDED FROM OUR CWA.
AS THE SFC LOW PROGRESSES NORTHWARD INTO ONTARIO ON SATURDAY AND
SATURDAY NIGHT...SW AND W WINDS BEHIND THE LOW WILL PICK UP OVER THE
WESTERN LAKE AND BATTER THE KEWEENAW. DECIDED TO GO WITH A WIND ADVY
FOR HOUGHTON AND KEWEENAW COUNTIES FROM 20Z SAT THROUGH 08Z SUN
SINCE WE ARE EXPECTING SUSTAINED SFC WINDS IN EXCESS OF 30 MPH. GFS
AND NAM BOTH AGREE ON STRONG WIND CONDITIONS.
.LONG TERM (SATURDAY THROUGH FRIDAY)...
PLENTY OF COLD AIR WILL BE POISED OVER THE AREA AS THE PRIMARY 500MB
TROUGH REMAINS OVER W TO NW LAKE SUPERIOR...AND A SECOND WAVE DIVES
SOUTH INTO THE DAKOTAS CONTINUING THE UPPER MIDWEST TO UPPER GREAT
LAKES REGION TROUGH. PLENTY OF CLOUDS ARE FIGURED TO REMAIN OVER
THE REGION AS YET ANOTHER WAVE SLIDES DOWN FROM CANADA LATE SUNDAY
NIGHT...CLOSING OFF OVER NORTHERN WISCONSIN AROUND 12Z MONDAY. AT
THE SURFACE...AS HAS BEEN THE TREND
THE 500MB LOW SHOULD THEN SLIDE EASTWARD TO LOWER MICHIGAN BY MONDAY
EVENING. ONE OF THE MAIN CHALLENGES FOR THIS FORECAST PERIOD WILL
BE IN DELINEATING RAIN OR SNOW.
THEN 25/00Z ECMWF AND 25/06Z GFS ARE FAIRLY ON TRACK...THROUGH
MONDAY EVENING. HOWEVER THE 25/06Z NAM WAS MUCH LESS INTERESTED IN
THE DEEPENING AND CLOSING OFF OF THE 500MB LOW OVER NORTHERN
WISCONSIN BY 12Z MONDAY. ITS ALSO MUCH WEAKER WITH THE SURFACE
REFLECTION...AS MOST MODELS HAVE A LOW SLIDING UP ALONG THE TROUGH
TO S LAKE HURON/SE ONTARIO BY 12Z MONDAY. THE 25/12Z NAM SEEMED TO
JUMP TO THE OTHER EXTREME...TOO STRONG AND WEST TOWARDS UPPER
MICHIGAN. WILL NOT UTILIZE THE NAM PAST SATURDAY. NOT TO BE
OUTDONE...THE 12Z GFS HAD SIMILAR THINKING...ALLOWING THE SFC LOW TO
SLIDE TO NORTHERN LOWER MICHIGAN BY 18Z MONDAY...COMING IN AS THE
FARTHEST WESTWARD SOLUTION. SO AT THIS POINT...CAN NOT RULE OUT
MORE SNOW FOR THE MONDAY AND MONDAY NIGHT TIME FRAME. HOWEVER...AS
WE CONTINUE TO MOVE TOWARDS SUMMER IT BECOMES MORE AND MORE
DIFFICUTLT TO OVERCOME THE AFFECTS OF THE SUN. FOR NOW HAVE ALLOWED
FOR MAINLY RAIN MONDAY AFTERNOON...STAYING AWAY FROM THE COLD 12Z
GFS.
BACK TO CONSENSUS...THE SLOW MOVING 500MB LOW IS EXPECTED TO ONLY
SLOWLY MIGRATE TO FAR SE ONTARIO AS IT CONTINUES TO DEEPEN BY
WEDNESDAY MORNING. BY THIS TIME...MODELS COME INTO SOME ISSUES WITH
CONSISTENCY AND FORECAST CONFIDENCE DIMINISHES SIGNIFICANTLY AS TO
WHETHER WE WILL SEE CONTINUED TROUGHING OVER THE GREAT LAKES
REGION...OR THE RIDGE WILL FINALLY BE ABLE TO MOVE IN FROM THE
CENTRAL PLAINS STATES.
ONE EXAMPLE OF THE POOR MODEL CONSISTENCY IS VISIBLE WHEN LOOKING AT
THE ENSEMBLE GUIDANCE MONDAY HIGH TEMPERATURES FROM 25/00Z. THE
HIGH IS IN THE LOW 50S...WHILE THE LOW IS IN THE MID TO UPPER 30S.
GRID AND FORECAST WISE...HAVE OPTED TO GO OPTIMISTIC WITH HPC
GUIDANCE AND A PRIMARILY DRY FORECAST FOR WEDNESDAY ON. THIS IS
EVEN WITH THE LATEST ECMWF/GFS MODELS KEEPING US DRY...BUT WITH
PRECIPITATION KNOCKING ON THE BORDER MOST PERIODS THROUGH FRIDAY.
&&
.HYDROLOGY (ISSUED AT 411 PM)...
SEVERAL RIVERS ACROSS THE WESTERN HALF OF UPPER MICHIGAN ARE AT OR
ABOVE FLOOD STAGE...INCLUDING THE STURGEON RIVER AT ALSTON AND
CHASSELL...AND THE MICHIGAMME RIVER AT WITCH LAKE. THE STURGEON
RIVER HAS BEEN SUBSIDING...BUT WILL STAY CLOSE TO FLOOD STAGE
THROUGH THE WEEKEND. THE MICHIGAMME RIVER IS STILL SLIGHTLY
RISING...AND WILL LIKELY REMAIN ABOVE FLOOD STAGE THROUGH MUCH OF
NEXT WEEK. ALL RIVERS WILL LIKELY SEE RISES DUE TO UPCOMING RAINFALL
TONIGHT. ALTHOUGH WIDESPREAD HVY RAINFALL IS NOT EXPECTED AT THIS
TIME...CONVECTION WILL LIKELY RESULT IN LOCALLY HEAVY RAINFALL IN
SOME AREAS.
FOR CONTINUED UPDATES ON THE RIVERS... PLEASE SEE THE LATEST
HYDROLOGIC STATEMENTS AND ANY FLOOD WATCHES OR WARNINGS THAT MAY BE
ISSUED. IN ADDITION...FOR THE LATEST FORECAST PLEASE VISIT THE AHPS
PAGE AND CLICK ON A RIVER SITE...THIS CAN BE FOUND UNDER THE RIVERS
AND LAKES LINK AT WWW.WEATHER.GOV/UP
&&
.AVIATION (FOR THE 00Z TAF ISSUANCE)...
ABUNDANT LOW LEVEL MOISTURE NORTH OF A WARM FRONT WAS SUPPORTING
VLIFR CIGS/VSBY AT KCMX/KSAW. VSBY MAY TEMPORARILY IMPROVE AS RAIN
SHOWERS MOVE THROUGH LATE THIS EVENING. OTHERWISE...CIGS/VSBY WILL
LIFT LATE TONIGHT AS A COLD FRONT MOVES THROUGH AND WINDS BECOME SW.
WEST WINDS WILL INCREASE AT KCMX BY MIDDAY AND CONTINUE TO
STRENGTHEN IN THE AFTERNOON WITH GUSTS OF 35 TO 40 KT.
&&
.MARINE (FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)...
STRONG DEEPENING LOW PRESSURE LIFTING INTO NORTH CENTRAL LAKE
SUPERIOR BY LATE TONIGHT WILL RESULT IN NE GALES OVR WESTERN LAKE
SUPERIOR THROUGH THIS EVENING. TIGHT GRADIENT ALONG WITH COLD AIR
ADVECTION MOVING IN FM WEST SHOULD LEAD TO WIDESPREAD WEST GALE
EVENT ON SAT. STRONG WINDS WILL DIMINISH SAT EVENING AS LOW LIFTS
FURTHER INTO ONTARIO. LOW PRESSURE PASSING OVER THE EASTERN GREAT
LAKES AND HIGH PRESSURE BUILDING INTO THE UPR GREAT LAKES ON MONDAY
SHOULD ALLOW NORTH WINDS MONDAY THROUGH TUESDAY OF 30 KNOTS OVER
EASTERN SECTIONS OF LAKE SUPERIOR.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
WIND ADVISORY FROM 4 PM SATURDAY TO 4 AM EDT SUNDAY FOR MIZ001-
003.
LAKE SUPERIOR...
GALE WARNING UNTIL 5 AM EDT SATURDAY FOR LSZ162-263.
LAKE MICHIGAN...NONE.
&&
SHORT TERM...MRC
LONG TERM...KF
HYDROLOGY...TG
AVIATION...MRC
MARINE...MRCHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 405 PM EDT FRI APR 25 2008 MIZ001-003-261230- KEWEENAW-NORTHERN HOUGHTON- 405 PM EDT FRI APR 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT RIVER LEVELS REMAIN HIGH ACROSS MUCH OF UPPER MICHIGAN DUE TO RECENT WARM TEMPERATURES...MELTING SNOW...AND RAIN. PLEASE SEE THE LATEST HYDROLOGIC STATEMENTS...FLOOD WARNINGS...OR OTHER STATEMENTS FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WEST WINDS AROUND 35 MPH...WITH GUSTS TO 45 MPH ARE EXPECTED SATURDAY AFTERNOON THROUGH LATE SATURDAY NIGHT. SEE THE LATEST WEATHER MESSAGE...WIND ADVISORY STATEMENT...FOR MORE INFORMATION. RIVER LEVELS ARE EXPECTED TO REMAIN HIGH ACROSS MUCH OF UPPER MICHIGAN THROUGH EARLY NEXT WEEK. PLEASE SEE THE LATEST HYDROLOGIC STATEMENTS...FLOOD WARNINGS...OR OTHER STATEMENTS FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. MIZ002-004>007-009>014-084-085-261230- ONTONAGON-BARAGA-MARQUETTE-ALGER-LUCE-GOGEBIC-IRON-DICKINSON- MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON- NORTHERN SCHOOLCRAFT- 405 PM EDT FRI APR 25 2008 /305 PM CDT FRI APR 25 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT RIVER LEVELS REMAIN HIGH ACROSS MUCH OF UPPER MICHIGAN DUE TO RECENT WARM TEMPERATURES...MELTING SNOW...AND RAIN. PLEASE SEE THE LATEST HYDROLOGIC STATEMENTS...FLOOD WARNINGS...OR OTHER STATEMENTS FOR FURTHER DETAILS. ISOLATED THUNDERSTORMS ARE POSSIBLE LATE TONIGHT OVER CENTRAL UPPER MICHIGAN...CAPABLE OF PRODUCING HEAVY RAIN AND SMALL HAIL. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...PRODUCING HAIL UP TO THREE-QUARTERS OF AN INCH IN DIAMETER...OVER SOUTH CENTRAL UPPER MICHIGAN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WEST WIND GUSTS TO 45 MPH ARE POSSIBLE OVER THE KEWEENAW PENINSULA SATURDAY INTO SATURDAY EVENING. RIVER LEVELS ARE EXPECTED TO REMAIN HIGH ACROSS MUCH OF UPPER MICHIGAN THROUGH EARLY NEXT WEEK. PLEASE SEE THE LATEST HYDROLOGIC STATEMENTS...FLOOD WARNINGS...OR OTHER STATEMENTS FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. LSZ162-240>251-263>267-261230- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 405 PM EDT FRI APR 25 2008 /305 PM CDT FRI APR 25 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT NORTHEAST GALES TO 35 KNOTS ARE EXPECTED OVER WESTERN LAKE SUPERIOR THROUGH THE EARLY OVERNIGHT HOURS. ISOLATED THUNDERSTORMS ARE POSSIBLE OVER ALL OF LAKE SUPERIOR WITH THUNDERSTORMS CONTINUING OVER EASTERN LAKE SUPERIOR AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WEST GALES ARE EXPECTED OVER MUCH OF LAKE SUPERIOR SATURDAY AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ221-248-250-261230- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 405 PM EDT FRI APR 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE LAKE MICHIGAN. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE...MAINLY AFTER MIDNIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...PRODUCING HAIL UP TO THREE-QUARTERS OF AN INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KF
The Marquette radar (KMQT), 93 km away, was scanning. The volume nearest the first event began at 02:06 UTC.
3 hail. Local standard time, as filed.
Hail covered the ground in Chassell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97339, 97350, 97356.